Main Forums > I Just Tested Poz

New Poz - First Labs - Understanding?

(1/2) > >>

SteveS:
Hi again, and thanks for the ongoing support that this group provides.

I got my first "numbers" back today over the phone. They are given by a nurse or actually I think a social worker. I tried to get more "details" or different types of numbers which I sometimes see you all use on here, but she really did not seem to have or know how to find many of those.

Anyway - I realize these numbers are good - so part of this is just a "whew, thanks!" post. But I would appreciate any comments on these.

My infection, for sure, was less than 6 months, and I believe, only about 7 weeks when I tested poz. My starting numbers before meds were VL 437 and CD4 971. I was put on Atripla and my numbers 28 days later were VL UD, CD4 1052. She said my "ratio" was 1.6, but I don't know what that means and she didn't seem to be able to explain it? And something else was 27.8, but I am sorry, I don't remember what that was.

What does this mean? How "fickle" is this disease? Do you hold your breath every single time, or once UD, if you have total adherence, etc, are you chances pretty good you will stay that way? I realize nothing in life is guaranteed. I realize I cannot control everything. I am learning a lot. But I am seeking reference points / boundary markers from those more experienced that can be a compass point, if not a detailed map, on the journey.

Again, I glean a little bit from every response, including some regular chuckles. Thanks much.



wolfter:
Here is a link which might help explain some of your questions.  It took me a long time to garner and understand them.  Hope it helps.

Wolfie

http://labtestsonline.org/understanding/analytes/cd4/tab/test

newt:
Hello

Sorry to hear about your diagnosis.

Ratio prob means CD4/CD8 ratio. CD4 cells identify invading bugs that need attacking, CD8 cells attack them. they are both art of your immune system. A "normal" ratio is between 1 and 4, so you is doing good.

27.8 may be your CD4 percentage, the proportion of all white blood cells that are CD4 cells. This is a good result if a little low for your count (it's hard to say what is "normal" for you though, so don't sweat about it).

Anyway, with a 1,000+ CD4 count all this is immaterial, you are not going to get ill from HIV elated conditions if you take your meds regularly.

For future reference:

- CD4 counts vary by +/- 100, more at high counts like yours. It's the trend that counts (3-4+ results).

- Viral load changes are important if they differ by factors of 10, ie viral load of 100 is a significant decrease from viral load 1,000, but 500 isn't.

- matt

SteveS:
Newt -

Thanks!

Can you explain what you mean by this...

"With a 1000+ CD4 count all this is immaterial....you are not going to get ill from HIV related conditions if you take your meds regularly...."

It is such a "definite" statement.....do you mean, ever? or that I am in danger of other things?

What I am having a REALLY REALLY HARD TIME understanding is the "back and forth" between people talking about cancers and pneumonias and wasting and lipodystrophy and EVERYTHING which sounds like hell, and then others who are like "These meds are great and side effects are really really rare so just take the pill once a day and you should be good to go...."

This is the hardest thing I am going through right now - trying to understand how freaked out or not to be. If this is about meds and adherence and basic common sense like not smoking (I don't) drinking (I don't) eating healthy (I do) etc - then that is one thing. But other people seem to have such extreme reactions. Everyone says the new meds don't cause the major face / body changes, but then there are LOTS of posts on here and thebody.com where people are saying they ARE getting these things with Atripla (which I am on....)

Again - I realize every single person is different and will react to everything differently and no one on this forum has a crystal ball....But I am still trying to find "reference points" to understand how radically this is or is not going to change my life. So far, feel basically OK, I have minor increased joint pain (but I have always had some - it just "bumped up" from a 1 to a 2 on a scale of 10) and a general sense of fatigue, but still very functional. I have been on the meds 4 weeks.

EVERY POST is appreciated. Each story is part of the whole and helps me gain an understanding of this brave new world.

Thanks.




buginme2:
Your asking for black and white answers in a world of different shades of gray.

Your cd4 count is in the normal range (500-1500).  With a normal cd4 count you are not at risk of developing opportunistic infections, like pneumonia. As long as you take your little pink pill every day the HIV will remain suppressed and your immune system will preserve its function.

Aside from the opportunistic infections associated with AIDS, having HIV does put you in a higher risk group for developing other conditions.  Bone loss (osteoporosis), cancers (lymphoma, anal cancer, lung cancers), heart disease, diabetes, kidney disease, liver disease are all experienced at a higher rate in people with HIV when compared to people without HIV. 

Some of that is from the HIV itself, some from meds, some from getting older.  People with HIV tend to smoke at a higher rate than the general public so that could account for some of it also.  People with HIV tend to be confected with HPV which accounts for the anal cancer increase, there is also a high rate of hepatitis (accounting for the liver disease), etc etc.

Focus on what you can control.  Adherence to taking your HIV meds is the #1 thing YOU can do to maintaining your health in the HIV world.  Other things you can control are to make all your dr appointments, make sure your getting HPV screenings, exercising, eating well, drinking nice wines, having lots of sex, building a strong family, friends, lovers.

Navigation

[0] Message Index

[#] Next page

Go to full version